MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0620
Medical Device Problem Codes Fracture (1260); Retraction Problem (1536); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) detachment tip was fractured where the polymer section of the pusher assembly meets the distal detachment tip (ddt).The pusher assembly was kinked in multiple locations along its length.Conclusions: evaluation of the returned smart coil pusher assembly revealed that the ddt was fractured from the polymer section of the pusher assembly.If the smart coil pusher assembly is retracted through an overtightened rhv, damage such as this may occur.This is further supported due to the ddt being found inside the rhv indicating that it was successfully retracted out of the patient.Further evaluation revealed that the pusher assembly was kinked in multiple locations along its length.This damage was likely incidental and occurred after the procedure based on the reported successful result of the case up to the final retraction of the pusher.The non-penumbra microcatheter and intraluminal support stent device mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a stent assisted coil embolization procedure in the left vertebral artery using penumbra smart coils (smart coils).During the procedure, the physician placed an intraluminal support stent device in the neck portion of the aneurysm.Next, the physician deployed a smart coil into the target vessel as the first framing coil by the jailing technique using a non-penumbra microcatheter.However, after detaching the smart coil, the physician attempted to retract the smart coil pusher assembly from the microcatheter but encountered resistance.Subsequently, about three centimeters of the tip of the pusher assembly became fractured inside the non-penumbra rotating hemostasis valve (rhv).Therefore, the rhv was removed and the procedure was completed using a new rhv and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6811922
Report Number3005168196-2017-01417
Device Sequence Number2066632
Product Code HCG
UDI-Device Identifier00814548014678
UDI-Public00814548014678
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/11/2021
Device Catalogue Number400SMTSTD0620
Device Lot NumberF70559
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2017
Initial Report FDA Received Date08/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight77